Alert archive / Kansas / Blowing Dust Warnings in 2023
Blowing Dust Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this blowing dust warning at Mar 30, 2023, 1:10 PM MDT for 4 counties in Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2023, 1:10 PM MDT (19:10 UTC)
- Expired
- Mar 30, 2023, 7:14 PM MDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:23 PM MDT | NON-TSTM WND GST 54 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Mar 30, 5:21 PM MDT | NON-TSTM WND GST 51 | 5 Wnw Elkhart, KS | MESONET STATION CW8810 ELKHART. |
| Mar 30, 5:35 PM MDT | NON-TSTM WND GST 51 | Elkhart, KS | AWOS STATION KEHA ELKHART AWOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863 WWUS73 KDDC 301910 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 210 PM CDT Thu Mar 30 2023 KSZ074-084-310200- /O.NEW.KDDC.DU.W.0002.230330T1910Z-230331T0200Z/ /O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/ Stanton-Morton- Including the cities of Johnson City and Elkhart 210 PM CDT Thu Mar 30 2023 ...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...For the Blowing Dust Warning, visibility less than one quarter mile in blowing dust. For the High Wind Warning, southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Stanton and Morton Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. && $$ KSZ061-310200- /O.NEW.KDDC.DU.W.0002.230330T1910Z-230331T0200Z/ Hamilton- Including the city of Syracuse 110 PM MDT Thu Mar 30 2023 ...BLOWING DUST WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Visibility less than one quarter mile in blowing dust. * WHERE...Hamilton County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. && $$ KSZ075-085-310200- /O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/ Grant-Stevens- Including the cities of Ulysses and Hugoton 210 PM CDT Thu Mar 30 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph are expected. Areas of blowing dust are likely, which could reduce visibility to a quarter of a mile at times. * WHERE...Stanton, Grant, Morton and Stevens Counties. * WHEN...Through 9 PM CDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult given the high winds and blowing dust, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
510 WWUS73 KDDC 302101 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 401 PM CDT Thu Mar 30 2023 KSZ062-310200- /O.EXA.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/ Kearny- Including the cities of Lakin and Deerfield 401 PM CDT Thu Mar 30 2023 ...BLOWING DUST WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Visibility less than one quarter mile in blowing dust. * WHERE...Kearny County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. && $$ KSZ074-084-310200- /O.CON.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/ /O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/ Stanton-Morton- Including the cities of Johnson City and Elkhart 401 PM CDT Thu Mar 30 2023 ...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...For the Blowing Dust Warning, visibility less than one quarter mile in blowing dust. For the High Wind Warning, southwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Stanton and Morton Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ061-310200- /O.CON.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/ Hamilton- Including the city of Syracuse 301 PM MDT Thu Mar 30 2023 ...BLOWING DUST WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Visibility less than one quarter mile in blowing dust. * WHERE...Hamilton County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Severely limited visibilities are expected. Travel will be dangerous and possibly life-threatening. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Kansas Department of Health and Environment recommends that you take preventative measures during this blowing dust event...such as staying indoors or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems...decrease lung activity...aggravate asthma...and lead to potential heart-related problems...especially with children...elderly...or those with pre-existing respiratory conditions. People with respiratory problems should make preparations to stay indoors until the storm passes. Be ready for a sudden drop in visibility to near zero. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, Pull Aside, Stay Alive. && $$ KSZ075-085-310200- /O.CON.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/ Grant-Stevens- Including the cities of Ulysses and Hugoton 401 PM CDT Thu Mar 30 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph are expected. Areas of blowing dust are likely, which could reduce visibility to a quarter of a mile at times. * WHERE...Stanton, Grant, Morton and Stevens Counties. * WHEN...Through 9 PM CDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult given the high winds and blowing dust, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
716 WWUS73 KDDC 310114 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 814 PM CDT Thu Mar 30 2023 KSZ074-084-310215- /O.CAN.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/ /O.CAN.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/ Stanton-Morton- Including the cities of Johnson City and Elkhart 814 PM CDT Thu Mar 30 2023 ...BLOWING DUST WARNING IS CANCELLED... ...HIGH WIND WARNING IS CANCELLED... Winds were decreasing across southwest Kansas and wind gusts in excess of 55 mph are no longer expected. As a result the High wind warning has been cancelled. Through midnight the south southwest winds will range from 25 to 35 mph. Isolated gusts of 40 to 45 mph also will still be possible. Visibilities less tan one quarter of a mile in blowing dust is not longer expected so the blowing dust advisory has been cancelled. Patchy blowing dust will still be possible for the next couple of hours. $$ KSZ061-062-310215- /O.CAN.KDDC.DU.W.0002.000000T0000Z-230331T0200Z/ Hamilton-Kearny- Including the cities of Syracuse, Lakin, and Deerfield 814 PM CDT Thu Mar 30 2023 /714 PM MDT Thu Mar 30 2023/ ...BLOWING DUST WARNING IS CANCELLED... Visibilities less tan one quarter of a mile in blowing dust is not longer expected so the blowing dust advisory has been cancelled. Patchy blowing dust will still be possible for the next couple of hours. $$ KSZ075-085-310215- /O.CAN.KDDC.HW.W.0005.000000T0000Z-230331T0200Z/ Grant-Stevens- Including the cities of Ulysses and Hugoton 814 PM CDT Thu Mar 30 2023 ...HIGH WIND WARNING IS CANCELLED... Winds were decreasing across southwest Kansas and wind gusts in excess of 55 mph are no longer expected. As a result the High wind warning has been cancelled. Through midnight the south southwest winds will range from 25 to 35 mph. Isolated gusts of 40 to 45 mph also will still be possible. $$
What forecasters said that day
The local office's own words before this blowing dust warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust warning went out at Mar 30, 10:42 AM MDT, 2 hours 28 minutes earlier.
Area forecast discussion, Mar 30, 10:42 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1142 AM CDT Thu Mar 30 2023 ...Updated for aviation discussion... .SHORT TERM...(Today through Friday) Issued at 111 AM CDT Thu Mar30 2023 Earth, Wind & Fire. Not only a great band, but this accurately describes our weather pattern for the next two days. A dryline will sharpen through the day across the FA. This dryline should stall roughly along the Highway 23 corridor. As typical with drylines, very strong warming and drying is expected west of the dryline. Highs immediately west of the dryline should peak from the upper 70s to lower 80s. The Highway 83 corridor looks to be the warmest with low 80s likely. Dewpoints are expected to mix out during the day (typical west of a dryline) and afternoon relative humidity should plummet into the single digits. Very strong S winds ahead of the dryline to SW winds behind the dryline (even stronger winds) are expected today. Gusts of 50-60 mph will be likely across far southwest Kansas. As a result of the very warm temperatures, very dry conditions, and strong winds will result in very dangerous fire weather conditions for today. As a result, will let both the High Wind Warning and Red Flag Warning ride as is for today. *** Do not burn today and Friday! *** Any fire could become quickly out of control. For tonight, elevated S wind flow should continue through the morning hours. This should result in rather mild lows with upper 30s across the NW zones to balmy 50s for the southeast zones. For Friday, a Pacific front will overtake the dryline through the day. Very dry conditions with low dewpoints will spread east through much of the FA during the day. Highs will be cooler post-frontal, however, with the continued dry air advection, a high fire danger will exist for a second day on Friday. The plan is to upgrade the Fire Weather Watch to a Red Flag Warning later in the shift. The bottom line... *** Please do not burn Thursday and Friday as any fire could become quickly out of control.*** After to talking to some fire officials, they stated there isn't much to burn given the drought conditions. Hopefully this will continue to hold true for both days. Lastly, the air quality model that NOAA runs does show dust today and tomorrow. Will keep dust in the forecast. Given the strong winds, we may see very reduced visibility across the FA for the next two days. Hazardous travel is possible. Ugh. Not a good thing at all with the continued drought and dusty weather pattern that refuses to change across southwest Kansas. .LONG TERM...(Saturday through Thursday) Issued at 111 AM CDT Thu Mar 30 2023 The long term period continues to be quite depressing. This weather pattern we have been locked in for what seems like forever will continue as is for the foreseeable time. The dry, windy, large temperature fluctuations, and occasionally high fire danger should continue through the weekend and into the next business week. For Saturday, dry return flow will continue across the FA. Highs should be mainly in the 60s for the first half of the weekend. A stronger WAA pattern is expected Sunday with highs in the 70s with a few 80s possible along the Oklahoma border. As a result of these warm conditions, more fire danger is possible over the weekend. The next business week is looking warm and breezy to windy. Precipitation changes looks unlikely with such a warm and dry flow pattern in place across the state. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1139 AM CDT Thu Mar 30 2023 Strong south winds will persist through tonight ahead of a cold front. Winds will shift to the west and northwest by 12-15z, with speeds increasing to 25-30 kts. Some blowing dust is possible Friday afternoon. && .FIRE WEATHER... Issued at 111 AM CDT Thu Mar 30 2023 Very dangerous fire weather conditions will prevail for a portion of the fire district both Thursday and Friday. For Thursday, a dryline will sharpen through the day. This dryline should stall roughly along Highway 23. To the west of the dryline, very pronounced warming and drying of the atmosphere is expected, which is typical west of the dryline. Highs should be able to mix out and warm into the upper 70s with lower 80s likely immediately west of the dryline. Dewpoints are expected to crash and mix out with values in the single digits. As a result, afternoon relative humidity is expected to plummet into the single digits. Winds will be quite strong today, particularly across far SW Kansas with gusts of 50 to 60 mph likely. Given these warm conditions, very dry conditions, and strong winds... feel that the currently Red Flag Warning for Thursday still looks on track. Will let it ride out. For Friday, a Pacific front will overtake the dryline with very dry air spreading across much of the FA. The plan is to upgrade the Fire Weather Watch to a Red Flag Warning for Friday given the continued high fire danger threat for a second day. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 44 64 29 / 0 0 0 0 GCK 78 39 63 28 / 0 0 10 0 EHA 79 39 64 29 / 0 0 0 0 LBL 75 39 66 27 / 0 0 0 0 HYS 75 42 60 28 / 0 10 10 0 P28 65 55 69 35 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for KSZ043-044-061>063-074>077-084>087. Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Friday for KSZ045-046-061>066-074>081-084>090. High Wind Warning until 9 PM CDT this evening for KSZ074-075-084- 085. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Finch FIRE WEATHER...Sugden
Hazardous weather outlook, Mar 29, 11:07 PM MDT, 14 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1207 AM CDT Thu Mar 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-311200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1207 AM CDT Thu Mar 30 2023 /1107 PM MDT Wed Mar 29 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight A Red Flag Warning is in effect. A High Wind Warning is in effect. See message for details. .DAYS TWO THROUGH SEVEN...Friday through Thursday A Red Flag Warning is in effect Friday. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 11:04 PM MDT | Red Flag Warning | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 45 hr |
Nearby
Blowing Dust Warnings in Kansas, 2023Every blowing dust warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.